Missouri, 2006

Hail in Missouri, April 18, 2006

April 18, 2006 · NWS EAX · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 18, 3:20 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 18, 3:20 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 PM CDT TUE APR 18 2006

.DISCUSSION...

OF PRIMARY CONCERN IN THE FORECAST IS OUR POTENTIAL FOR SEVERE
WEATHER LATE THIS AFTERNOON AND THIS EVENING ACROSS THE EASTERN HALF
OF THE FORECAST AREA. WATER VAPOR IMAGERY SHOWS A LARGE CUTOFF LOW
SLOWING PUSHING EAST ACROSS SOUTH DAKOTA THIS AFTERNOON. THE SURFACE
LOW ASSOCIATED WITH THE CUTOFF IS STRADDLING THE STATE LINE BETWEEN
NORTH AND SOUTH DAKOTA. A COLD FRONT EXTENDS SOUTH FROM THE SURFACE
LOW...CURRENTLY ACROSS FAR EASTERN NEBRASKA AND KANSAS. A SECONDARY
SURFACE LOW...CENTERED NEAR GARDNER KANSAS...HAS A WARM FRONT
EXTENDING EAST ALONG AND JUST SOUTH OF THE MISSOURI RIVER. A DRY
LINE ALSO EXTENDS SOUTH OF THE GARDNER LOW ALONG THE KANSAS MISSOURI
BORDER.

THE WARM FRONT WILL SLOWLY MOVE NORTH THIS AFTERNOON TO JUST NORTH
OF THE MISSOURI RIVER BY THE LATE AFTERNOON HOURS. TEMPERATURES
SOUTH OF THE FRONT HAVE BOUND UP INTO THE 80S WHILE AREAS FARTHER
NORTH WERE STILL WALLOWING IN THE 70S. THIS HAS ALLOWED LIS SOUTH
OF THE FRONT TO JUMP INTO THE -8 RANGE AS OF 2PM. HOWEVER...THE
CAPPING INVERSION SOUTH OF THE FRONT IS VERY STRONG WITH 850MB TEMPS
IN THE MID 20S AS PER THE 18Z SPRINGFIELD SOUNDING. SO...THOUGHTS
ARE THAT WHEN STORMS GET GOING IT WILL BE IN THE PREFRONTAL TROUGH
AHEAD OF THE COLD FRONT NORTH OF THE WARM FRONT...WERE THE INVERSION
IS NOT QUITE AS STRONG. BACKING WAVES AT THE SURFACE NORTH OF THE
FRONT...AND 35-40 KNOTS OF 0-6 KM SHEAR SUPPORT THE POTENTIAL FOR
TORNADIC SUPERCELLS WITH LARGE HAIL. HENCE TORNADO WATCH 199 HAS
BEEN ISSUED FOR THE EASTERN 2/3S OF THE FORECAST AREA UNTIL 11
PM...THIS IS EAST OF A LINE FROM SHERIDAN TO ODESSA AND URICH. FOR
MORE INFORMATION ON THE POTENTIAL SEVERE WEATHER AND ITS LOCATION
PLEASE REFER TO THE AREA WEATHER UPDATE...STLAWUEAX (FLUS73 KEAX).

AFTER TONIGHT THE CUTOFF WILL SLOWLY TRACK EAST THROUGH THE NORTHERN
PLAINS SWEEPING A DRY SURFACE HIGH SOUTH INTO THE CENTRAL PLAINS.
THIS WILL KEEP US DRY WITH TEMPERATURES CLOSER TO NORMAL FOR THIS
TIME OF YEAR.

CUTTER

&&

.PREV DISCUSSION...

420 AM...
LATEST WATER VAPOR IMAGERY DEPICTS AN UPPER TROUGH NOW CROSSING THE
NORTHERN ROCKIES. THE EVOLUTION OF THIS TROUGH AND ASSOCIATED
SURFACE LOW FEATURES...AND THEIR IMPACT ON CONVECTIVE EVOLUTION
TODAY ARE THE MAIN FORECAST FOR THE NEXT 24 HOURS. A LEE SIDE
SURFACE LOW HAS DEVELOPED OVER WESTERN KANSAS...WITH A WARM FRONT
EXTENDING SOUTHEAST ACROSS SOUTHEAST KANSAS AND NORTHERN ARKANSAS. A
DRY LINE HAS ALSO DEVELOPED OVER CENTRAL OKLAHOMA BACK THROUGH
CENTRAL TEXAS.

THE UPPER TROUGH WILL EVOLVE INTO A CUTOFF SYSTEM TODAY...AS AN
UPPER JET MAX REACHES FROM THE CENTRAL PLAINS TOWARD WESTERN IOWA.
MEANWHILE AT THE SURFACE...TWO CENTERS OF LOW PRESSURE WILL ADVANCE
EAST...WITH THE STRONGER SOUTHERN SEGMENT FORECAST TO CROSS CENTRAL
MISSOURI LATE THIS AFTERNOON AND SOUTHEAST MISSOURI TONIGHT. AS THIS
SURFACE LOW SHIFTS EAST TODAY...THE WARM FRONT WILL LIFT NORTH
ACROSS THE OZARKS AND TOWARD CENTRAL MISSOURI. AT THE SAME
TIME...THE DRY LINE AND COLD FRONT WILL SURGE EAST. THE COLD FRONT
IS ANTICIPATED TO REACH THE KANSAS/MISSOURI BORDER AROUND 21Z...AND
CLEAR THE FORECAST AREA AROUND 03Z. HAVE DRAWN THE FORECAST TOWARD
THE BIT SLOWER NAM FRONTAL TIMING. STRONG WARM AIR ADVECTION AHEAD
OF THE COLD FRONT WILL DRAW HIGHER DEWPOINTS NORTHWARD THROUGH THE
DAY. MID 60 DEGREE DEWPOINTS ARE CURRENTLY NOTED OVER EASTERN
OKLAHOMA/CENTRAL ARKANSAS. WITH THAT MOISTURE BEING DRAWN NORTH
TODAY...AM EXPECTING LOW TO MID 60 DEGREE DEWPOINTS TO REACH CENTRAL
AND INTO NORTHERN MISSOURI JUST AHEAD OF THE COLD FRONT. THE STRONG
WARM AIR ADVECTION SHOULD ALLOW TEMPERATURES TO REACH THE MIDDLE 70S
ACROSS THE NORTH TO THE MID AND EVEN UPPER 80S ACROSS THE
SOUTH/SOUTHWEST FORECAST SECTIONS.

THOUGH ELEVATED CONVECTION MAY DEVELOP EARLIER IN THE AFTERNOON...A
STRONG CAPPING INVERSION IS FORECAST TO INHIBIT SURFACE BASED
CONVECTION THROUGH MID AFTERNOON. MODEL PROGS CONTINUE TO SUGGEST IT
WILL TAKE THE BETTER PART OF THE AFTERNOON TO BREACH THE CAP...AND
THEN FINALLY HAVE SURFACE BASED CONVECTION DEVELOP BETWEEN 21Z AND
00Z ALONG THE ADVANCING SURFACE FRONT IN WESTERN MISSOURI. FORECAST
CAPE VALUES AND SHEAR ARE MAXIMIZED FROM WARRENSBURG TO THE
EAST/SOUTHEAST ALONG THE WARM FRONT...WHERE THE GREATEST THREAT FOR
SEVERE WEATHER LOOKS TO BE SETTING UP...WITH THE POSSIBLE
DEVELOPMENT OF SUPERCELL THUNDERSTORMS. THE STRONGER VERTICAL SHEAR
ALONG THE WARM FRONT WILL SUPPORT AN INCREASED TORNADIC THREAT.

THE STORMS MAY DEVELOP INTO A COMPLEX THIS EVENING AS THEY EXIT THE
FORECAST AREA ALONG THE WITH COLD FRONT. TEMPERATURES WILL COOL TO
CLOSE TO NORMAL VALUES TOMORROW THROUGH THE REMAINDER OF THE WORK
WEEK. MEANWHILE THE UPPER LOW WILL CONTINUE TO ROTATE AND SLOWLY
ADVANCE EAST TO THE GREAT LAKES BY THE WEEKEND. AS THE UPPER LOW
PULLS FURTHER AWAY...UPPER RIDGING WILL AMPLIFY OVER THE PLAINS FOR
THE WEEKEND AND TEMPERATURES WILL WARM ACCORDINGLY.

STOFLET

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

WFO EAX
Hazardous weather outlook, Apr 18, 12:02 PM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CDT TUE APR 18 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
102 PM CDT TUE APR 18 2006

...SIGNIFICANT SEVERE WEATHER IS POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING THROUGH CENTRAL MISSOURI...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LOW PRESSURE AREA CURRENTLY LOCATED NEAR TOPEKA WILL MOVE INTO THE
KANSAS CITY METRO AREA AROUND 3 PM THIS AFTERNOON...AND TO THE
CARROLLTON AREA BY 7 PM THIS EVENING. A COLD FRONT EXTENDS NORTH AND
SOUTH OF THIS LOW PRESSURE AREA...WITH A WARM FRONTAL BOUNDARY
EXTENDING EAST OF THE LOW. THE COLD FRONT WILL MOVE TO NEAR THE US-71
HIGHWAY CORRIDOR BY 3 PM...AND TO NEAR THE US-65 HIGHWAY CORRIDOR BY
7 PM. THE WARM FRONT WILL SLOWLY LIFT NORTH TO ROUGHLY HIGHWAY US-24.

THUNDERSTORMS MAY INITIALLY FORM ALONG THE COLD FRONT IN NORTHWEST
MISSOURI...NORTH OF THE SURFACE LOW PRESSURE AND WARM FRONTAL BOUNDARY.
ANY STORMS THAT DO FORM WILL THEN EXPAND IN COVERAGE SOUTH AND EAST
ALONG AND NEAR THE COLD FRONT/WARM FRONT INTERSECTION. THERE IS SOME
QUESTION AS TO WHEN STORMS WILL DEVELOP DUE TO A LAYER OF WARM AIR
ACTING TO CAP THE ATMOSPHERE...HOWEVER LATEST INDICATIONS POINT TO
SOMETIME BETWEEN 4PM AND 5PM NORTHEAST OF THE KANSAS CITY AREA. DUE
TO HIGH INSTABILITY VALUES...ANY STORMS THAT DO FORM WILL QUICKLY
BECOME SEVERE...WITH HIGH WINDS AND VERY LARGE HAIL AS THE PRIMARY
THREATS. THE TORNADO THREAT WILL BE MAXIMIZED ALONG AND NORTH OF THE
WARM FRONTAL BOUNDARY WHERE LOW LEVEL WINDS WILL BE DIRECTED OUT OF
THE SOUTHEAST. THIS AREA INCLUDES THE CITIES OF CHILLICOTHE...MACON...
CARROLLTON...MOBERLY...MARSHALL...FAYETTE...SEDALIA...AND BOONVILLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
EARLY THIS EVENING ACROSS CENTRAL MISSOURI...GENERALLY EAST OF A
LINE FROM GRANT CITY TO CLINTON.

21

In the hours before

Local storm report, Apr 18, 7:34 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
834 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             NEWTOWN                 40.38N 93.33W
04/18/2006  M1.25 INCH       SULLIVAN           MO   TRAINED SPOTTER

0831 PM     HAIL             1 S LACLEDE             39.77N 93.17W
04/18/2006  M1.00 INCH       LINN               MO   LAW ENFORCEMENT

&&

DUX
Local storm report, Apr 18, 7:40 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
840 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             4 NE MT MORIAH          40.37N 93.75W
04/18/2006  M2.75 INCH       HARRISON           MO   STORM CHASER

&&

DUX
Local storm report, Apr 18, 7:42 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             8 W PRINCETON           40.40N 93.73W
04/18/2006  M1.75 INCH       MERCER             MO   EMERGENCY MNGR

            GOLFBALL SIZE HAIL REPORTED BY DEPUTY SHERIFF AND
            AMATEUR RADIO

0835 PM     HAIL             8 W PRINCETON           40.40N 93.73W
04/18/2006  M1.75 INCH       MERCER             MO   LAW ENFORCEMENT

&&

RDW
Special weather statement, Apr 18, 7:47 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
847 PM CDT TUE APR 18 2006

MOZ033-190215-
RANDOLPH-
847 PM CDT TUE APR 18 2006

...SIGNIFICANT WEATHER ALERT FOR EASTERN RANDOLPH COUNTY UNTIL 915 PM
CDT...

AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOBERLY TO 5 MILES
WEST OF WOODLAWN...OR ALONG A LINE EXTENDING FROM MOBERLY TO 13 MILES
SOUTHEAST OF MACON...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL IS EXPECTED WITH THESE STORMS.

21
Local storm report, Apr 18, 7:53 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
853 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             CHILLICOTHE             39.79N 93.55W
04/18/2006  M3.00 INCH       LIVINGSTON         MO   TRAINED SPOTTER

0815 PM     HAIL             NEWTOWN                 40.38N 93.33W
04/18/2006  M1.25 INCH       SULLIVAN           MO   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL BETWEEN 8:10 AND 8:15 PM

0831 PM     HAIL             LACLEDE                 39.79N 93.17W
04/18/2006  M1.75 INCH       LINN               MO   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL ON HWY 139 SOUTH OF LACLEDE NEAR
            CHARITON COUNTY LINE

0843 PM     HAIL             BROOKFIELD              39.79N 93.08W
04/18/2006  E1.00 INCH       LINN               MO   TRAINED SPOTTER

            MOSTLY PEA TO NICKEL SIZE HAIL...SOME QUARTER SIZE.

&&

DUX
Local storm report, Apr 18, 7:55 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
855 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             12 W MACON              39.74N 92.69W
04/18/2006  M1.00 INCH       MACON              MO   TRAINED SPOTTER

&&

RDW

The radar

The Pleasant Hill radar (KEAX), 168 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Macon

When
April 18, 8:05 PM CST
Where
Macon County, 12 mi W of Macon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -92.717

Hail, Macon

When
April 18, 8:57 PM CST
Where
Macon County, 2 mi E of New Cambria
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -92.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497187, 5497188.